MAUDE Adverse Event Report: MEDTRONIC IRELAND VALIANT CAPTIVIA - FF; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

MEDTRONIC IRELAND VALIANT CAPTIVIA - FF; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number VAMF3434C200TU
Medical Device Problem Codes Difficult to Remove (1528); Device Damaged by Another Device (2915)
Health Effect - Clinical Codes Death (1802); Vascular Dissection (3160)
Date of Event 06/12/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A valiant stent graft system was implanted in a patient for the endovascular treatment of a chronic type b dissection that has turned into a 6.3 cm in diameter thoracic aortic aneurysm.The physician elected to perform a right carotid to left carotid to left subclavian artery bypass, embolization of the lsa, and ligation of the lcca prior to insertion of the valiant stent graft.It was reported that there were difficulties advancing the valiant stent graft to the intended landing zone due to the patient¿s severely tortuous aorta and tightness of the thoracic aorta arch.During the deployment of the valiant device, the nose cone caught on another manufacturer¿s occlusion device in the lsa and dislodged it into the ascending thoracic aorta.The occlusion device made it up into the thoracic arch, where the physician deployed the valiant stent graft capturing the occlusive device between the valiant stent graft and the vessel wall.The valiant stent graft was completely deployed landing the proximal end distal the innominate artery.During the recapture of the nose cone, the nose cone would not go through the valiant stent graft due to the tightness and angle of thoracic arch.The physician inserted a reliant balloon to the opposite side to balloon the valiant stent graft open.After several manipulations, the nose cone was retrieved and valiant delivery system was pulled out of stent graft into the abdominal aorta.The physician decided to balloon the proximal portion of valiant stent graft and the steep arch segment since the reliant balloon was already there.After ballooning that section of stent graft, the patient lost blood pressure and cpr was initiated.A tee probe was inserted there was a retrograde type a dissection.After 20 minutes of cpr and medication were administrated there were no changes nor patient response, the cpr was ceased and the patient expired.Per the physician, the causes of the events were related to the patient¿s anatomy; severely tortuous aorta, tightness of the thoracic aorta arch and retrograde type a dissection.The cause of the retrograde type a dissection is unknown but may be related to the removal difficulties or the reliant balloon inflation in conjunction with the patient unfavorable anatomy.No additional clinical sequelae were reported.
 
Additional Manufacturer Narrative
Film evaluation summary: review of pre-implant cta¿s revealed that the patient had a type b aortic dissection in the descending aorta.The proximal segment of the descending aorta was aneurysmal, with max diameter measured ~ 6.5 cm.The aorta at the level of the left carotid artery measured ~ 34 mm in diameter.The aortic arch was just caudal to the lsa, and the aortic arch was steeply angulated, ~ 150 deg.The dissection originated at the left subclavian artery and extended down to just below the lowest left renal artery.The true lumen diameter was extremely small, ranged from ~ 8 mm to ~ 10 mm from proximal to distal.The false lumen diameter ranged from ~ 5 cm to ~ 2.5 cm from proximal to distal.The descending aorta was severely tortuous (s-shaped).The celiac, sma, and renals came off from the true lumen.The infrarenal aorta and left iliac arteries were severely tortuous.The right iliac arteries were mildly angulated.The external iliac arteries diameter measured ~ 7 mm.The exact cause of events could not be conclusively determined from the pre-implant cta¿s provided.Films at the index procedure that showed the events were not provided for review, therefore the reported events could not be confirmed.The pre-implant cta¿s showed that the patient had a very challenging anatomy; the aortic arch was steeply angulated and the descending aorta was severely tortuous (s-shaped).The true lumen diameter was extremely small, ranged from ~ 8-10 mm.It is possible that patient¿s challenging anatomy may have contributed to the events.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
VALIANT CAPTIVIA - FF
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
MDR Report Key6688461
Report Number2953200-2017-01076
Device Sequence Number13702938
Product Code MIH
UDI-Device Identifier00643169347366
UDI-Public00643169347366
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P100040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/26/2019
Device Model NumberVAMF3434C200TU
Device Catalogue NumberVAMF3434C200TU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/13/2017
Initial Date Received by Manufacturer 06/12/2017
Supplement Date Received by Manufacturer07/17/2017
Initial Report FDA Received Date07/05/2017
Supplement Report FDA Received Date08/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age63 YR